Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
126 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for red spotted rashes on legs and nasal congestion

Answered by
Dr.
Dr. Shruti Rijhwani

Rheumatologist

Practicing since :2008

Answered : 2366 Questions

default
Posted on Thu, 11 Aug 2016 in Veins and Arteries
Question: Recently I went to the emergency room because I have a red spotted rash that spread over my legs, and a little bit bellow my belly button. The doctor who saw me said I had vasculitis, or that was his guess. All of my test results came back fine, except for my urine sample which had blood and protein, and my white blood cells were slightly elevated. I am on my period, which explains the blood but not the protein. The bumps itch and I've been treated with Benadryl to help with the itching and put on the steroid prednisone for inflammation on my legs (the bumps were raised and swollen, I think from itching). I've been drinking a lot of water and taking my meds which seem to have helped, I just can't help shake the feeling that I have been misdiagnosed and there is a different underlying problem. I haven't had any fevers, I've had some pain at my ankles and calves, and a persistent headache, as well as some nasal congestion, and a few weeks prior I was treated for strep. I've never used drugs and/or alcohol, never had any surgeries, and the only health issue I've had has been PCOS. My Husband was in the hospital about a month ago with a very aggressive case of HFMD, but the bumps I have look nothing like his. They are small and close together, very red and not blistery. How does Vasculitis get diagnosed when it is so rare? Do my symptoms match with what is known of Vasculitis? What should I talk to my primary care doctor about when I go in for my follow-up appointment? What questions are important? What do I need to know going forward if this is Vasculitis?
doctor
Answered by Dr. Shruti Rijhwani 3 hours later
Brief Answer:
Was skin biopsy done .

Detailed Answer:
Dear Madam,

Thank you for posting your query on HCM.

Well looking into your problem it seems like erythema nodosum to me which you developed post streptococcal infection rather than vasculitis . i just wanted to ask whether your skin biopsy was done at that time . Also please read about erythema nodosum and see if your symptoms matched that and let me know.You need to discuss this with your doctor . Also urine sample should be repeated once . Doing XXXXXXX testing will also help in ruling out vasculitis . I think you should discuss all these things and then discuss with me further.

Dr. Shruti
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Shruti Rijhwani 10 days later
Visited with my doctor who also came to the conclusion that I have vasculitis. I did look up erythema nodosum and while it was similar, it wasn't exactly spot on. My spots are small and look almost like measles, except it only appears on my lower legs/thighs and barely on my stomach. I asked about doing a biopsy, but my doctor said it wasn't necessary and had me do a number of tests, telling me that depending on how the results came back he would either refer me to a rheumatologist or have me continue treatment with him. I finished my prednisone prescription and did a 24 hour urine test because there was blood and protein in my urine and they were worried about kidney damage.

The bumps did finally clear up while I was on the prednisone, but after my prescription finished, and from being on my feet half of the day, I once again broke out in the same rash and my blood pressure reading was high 130/100.

With the new development, I called my doctors office to try and get an appointment. Much to my dismay, my doctors office wouldn't see. I asked if there was anyway they could squeeze me in so I could come in to get a new prescription for a steroid, but was told they were booked out until november. Since they were unwilling to help me, I went to the hospital and they reluctantly prescribed me with another five days of the prednisone. After my hospital visit, I called back my doctors office and was told to come in for a walk-in appointment tomorrow (I may or may not be seen). My follow up appointment isn't until August 12th and the hospital would not prescribe me anything to tide me over until then. When off the prednisone my blood pressure rises, I get weak/tired, achy, and I break out in red spots all over again.

I'm leaving on a vacation that our family has been planning for well over a year and my prescription runs out before we leave. I'm concerned about my condition and having to be on my feet all day for five days straight without anything to help me through the day. Not sure what I should do or the kind of action I need to take, I feel like the doctors are gambling with my health.
doctor
Answered by Dr. Shruti Rijhwani 3 hours later
Brief Answer:
You need to be seen by rheumatologist.

Detailed Answer:
Dear Madam,

Thank you for reverting back.

Well if they are suspecting vasculitis they should investigate you on that track and refer you to rheumatologist . Since steroid is a strong antiinflammatory it would just supress the symptoms . I think they should rule out Lupus and Cutaneous PAN . Also biopsy is necessary to know whether it small , medium or large vessel vasculitis otherwise it will be difficult to differentiate . Regarding travelling ideally I would not suggest you to do that because we dont have a diagnosis yet so dont know with what we are dealing or still if you want to go please get a list of nearby hospitals in the place you are travelling . So that in case of emergency you know where to go . Although since main manifestation is skin only i dnt think there is something to get afraid of but still we need to be cautious .

Dr. Shruti
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,  
Medical Procedures
Lab Tests

Recent questions on  Benadryl

doctor1 MD

I have an 18 month old that has a swollen, red forehead that comes and goes. She has very sensitive skin with excema. She seemed to begin having...

doctor1 MD

My 16 yr old daughter went to er this morning with welps all over from an allergic reaction to something they gave her epinephrine shot and 20mg...

doctor1 MD

Hi. I have a concern with my daughter. She is 5 years old and has always been very healthy. She had only had a few colds and a couple of infections...

doctor1 MD

Hello Female 57. My SGPT (ALT) was at 17 one month ago. Recently, 30 days later, my level increased to 24. I took benadryl (2x 25mg) at that exact...

doctor1 MD

Is there a Benadryl -Malox- L:idocaine mouthwash available without prescription?

doctor1 MD

I think I have found bedbug infestation on my mattress. I have also received many bites every night. I got rid of the mattress and have found no...

doctor1 MD

I am taking Temezapam for sleep--for at least 3 months. Are alternative medicines available to help me sleep?